Alert archive / Michigan / Tornado Warnings in 2023
Tornado Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Aug 11, 2023, 7:42 PM EDT for Jackson County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 7:42 PM EDT (23:42 UTC)
- Expired
- Aug 11, 2023, 8:04 PM EDT
- In force
- 22 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Jackson County, MI
The radar
The Detroit radar (KDTX), 74 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342
WFUS53 KGRR 112342
TORGRR
MIC075-120015-
/O.NEW.KGRR.TO.W.0003.230811T2342Z-230812T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
742 PM EDT Fri Aug 11 2023
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Northeastern Jackson County in south central Michigan...
* Until 815 PM EDT.
* At 741 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Grass Lake, or 9 miles northeast
of Jackson, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jackson County, including the following locations...
Munith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4231 8430 4239 8433 4242 8413 4231 8413
TIME...MOT...LOC 2341Z 257DEG 16KT 4235 8429
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
OSTUNO2 follow-up statements
565
WWUS53 KGRR 112356
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
756 PM EDT Fri Aug 11 2023
MIC075-120015-
/O.CON.KGRR.TO.W.0003.000000T0000Z-230812T0015Z/
Jackson MI-
756 PM EDT Fri Aug 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN JACKSON COUNTY...
At 756 PM EDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Stockbridge, or 8 miles west of Chelsea,
moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jackson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4232 8419 4238 8422 4242 8413 4232 8413
TIME...MOT...LOC 2356Z 264DEG 21KT 4236 8417
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
LAURENS296
WWUS53 KGRR 120004
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
804 PM EDT Fri Aug 11 2023
MIC075-120014-
/O.CAN.KGRR.TO.W.0003.000000T0000Z-230812T0015Z/
Jackson MI-
804 PM EDT Fri Aug 11 2023
...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4232 8419 4238 8422 4242 8413 4232 8413
TIME...MOT...LOC 0003Z 257DEG 16KT 4237 8412
$$
LAURENSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 11, 6:46 PM EDT, 56 minutes earlier.
Area forecast discussion, Aug 11, 6:46 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 646 PM EDT Fri Aug 11 2023 LATEST UPDATE... Aviation .SHORT TERM...(This evening through Saturday night) Issued at 347 PM EDT Fri Aug 11 2023 Our busy part of the short term will be the first 18 hours or so with multiple chances of convection, some of which could become locally strong to severe. As of 3 pm this afternoon, and band of showers and general embedded storms exists in an arc from Ludington to Howell and then near Jackson. This round of convection is associated with the leading edge of a 30+ knot low level jet moving through the area this afternoon. This is helping to bring a period of more unstable conditions to the area. The SPC Mesoanalysis page is indicating MU CAPEs of 2500 J/kg over the far SW corner of the area, of which this is based mostly in the low levels. That said, the highest threat of severe weather for our area looks to be this afternoon and early evening for the SE corner of our area. That area saw a bit more sunshine earlier, has not seen much in the way of rain so far, and will see additional instability build over the next few hours with the warm sector moving in and some additional diurnal heating. To serve as triggers are a lake breeze and upper short wave moving in. The CAMs are indicating that a line will likely form in the next couple of hours near U.S.-131, and push eastward. Deep layer shear on the order of 30-35 knots will be sufficient to help organize the storms. Some mid level dry air and fairly unidirectional shear profiles will likely support wind as being the main threat. Mid level lapse rates in the mid 6's C/km and some decent CAPE in the hail growth layer will support some large hail chances. As mentioned earlier too, with the low level jet overhead, low level shear values and some slight directional shear down low will present a slight chance of a tornado. We should see a break from mid-evening through about 2 am or so overnight in the wake of the short wave moving through in the next few hours. Then another wave and cold front will approach later in the night, bringing another chance of storms. Low level instability will be a bit capped overnight, but there will be plenty of elevated CAPE that remains ahead of the next wave and front. Depending on the model, we could hold on to over 2,000 J/kg through the frontal passage. The elevated nature of the instability will limit the severe threat here a bit. Can not rule out some hail or wind however, so we will continue to monitor. After this convection moves out just prior to daybreak on Saturday, only a few light lingering rain showers will remain possible Saturday morning toward I-94. That should clear out Saturday afternoon, and the area should remain mostly dry through Saturday night. .LONG TERM...(Sunday through Friday) Issued at 347 PM EDT Fri Aug 11 2023 An upper low will remain nearly anchored over central portions of Canada through the long term period off to the north of Manitoba and Saskatchewan. A general northwest flow is in place across the Great Lakes into the Northern Plains a fair amount of the time. Two main troughs swing through the area during the long term the first is Sunday night through Monday night. The second is Wednesday night through Thursday night. During both of the aforementioned time frames we will see good chances for precipitation as both upper waves are strong. They almost have a fall look to them given the depth of the troughs swinging through. Higher pops are in the forecast with the first system given much higher dew points and more depth of moisture. We currently have 90 pops in the forecast on Monday. The later in the week system pops are below 50 pct given the moisture being shunted to the south and east with the first system. High temperatures through the week will be a bit below normal in the 70s on most days. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 646 PM EDT Fri Aug 11 2023 For the 00z forecasts, we will be looking at one more possible round of storms. The first couple of rounds will be east of the area by 00z. We should see VFR conditions rule through about 06-07z. Just some residual cloud cover from the storms here, and blowoff from storms to our west. There continues to be a potential for one more round of showers/storms overnight. There is some decent agreement that the line will be approaching the lakeshore after 06z, and progress to the ESE thereafter. We will hold with the VCSH/VCTS wording for now given that this is still somewhat uncertain. This can be fine tuned with the next forecast. MVFR will be likely if the showers/storms affect any site, with some isolated and brief IFR possible. Some showers may linger along the I-94 corridor in the morning. Those should clear out by noon/16z Sat, then clouds will gradually clear out in the afternoon. Some wind gusts from the W/NW may gust up to around 20 knots Sat afternoon. && .MARINE... Issued at 347 PM EDT Fri Aug 11 2023 We continue to monitor a need for a possible Small Craft/Beach Hazards statement this afternoon for a marginal event. The general flow has increased ahead of the waves of low pressure coming in through tonight. So far, winds have remained below 20 knots and have been offshore. They are starting to turn onshore, and waves are approaching 3 ft. The various waves of convection will complicate this, but will hold off for the time being. Winds and waves will come down Saturday morning. We will have some down time from Sat afternoon through most of Sun where winds and waves should not be a problem with high pressure and a light gradient moving in. The next period of concern with possible headlines needed will be Sun night through Mon with the next system moving through. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...NJJ LONG TERM...Duke AVIATION...NJJ MARINE...NJJ
Hazardous weather outlook, Aug 11, 3:50 AM EDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 350 AM EDT Fri Aug 11 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 350 AM EDT Fri Aug 11 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Several rounds of thunderstorms will be possible later this morning into tonight. Damaging winds, large hail and locally heavy rainfall will be the main risks. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of thunderstorms with heavy rain will be possible Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon into tonight. LMZ844>849-120800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 350 AM EDT Fri Aug 11 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A marginal risk exists for hazardous swim and boating conditions this afternoon into tonight. Several rounds of thunderstorms from mid morning into tonight may feature high winds and cloud to water lightning strikes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous conditions for swimmers and small craft are looking likely for Monday into Tuesday Another round of thunderstorms with heavy rain will be possible Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon into tonight.
In the hours before
Local storm report, Aug 11, 1:54 PM EDT, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
154 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Rain 2 NE Ludington 43.98N 86.42W
08/11/2023 M1.07 inch Mason MI Cocorahs
CoCoRaHs observer reports heavy rainfall
lasting for 39 minutes.
&&
ThomasLocal storm report, Aug 11, 2:24 PM EDT, 5 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
224 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Rain 6 NNE Ludington 44.03N 86.41W
08/11/2023 M1.08 inch Mason MI Mesonet
CWOP Station EW3852 reports rain with a
duration of 1 hour and 15 minutes.
&&
Vernon/ThomasLocal storm report, Aug 11, 2:38 PM EDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
238 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM Hail 1 ENE Alma 43.39N 84.63W
08/11/2023 E0.25 inch Gratiot MI Trained Spotter
&&
ThomasSpecial weather statement, Aug 11, 5:41 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Rapids MI
541 PM EDT Fri Aug 11 2023
MIZ052-112315-
Gratiot MI-
541 PM EDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of Gratiot County
through 715 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carson City, or 11 miles west of Ithaca, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alma... Ithaca... St. Louis...
Breckenridge... Wheeler... Sumner...
North Star... Ashley... Perrinton...
Elm Hall... Gratiot Community Ai...
Bannister...
Pompeii... Middleton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4312 8484 4329 8484 4329 8485 4337 8485
4342 8465 4347 8448 4346 8437 4312 8437
TIME...MOT...LOC 2141Z 252DEG 15KT 4326 8482
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LAURENSSpecial weather statement, Aug 11, 6:43 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
643 PM EDT Fri Aug 11 2023
MIZ067-074-120015-
Ingham MI-Jackson MI-
643 PM EDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northern Jackson and
southern Ingham Counties through 815 PM EDT...
At 643 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Leslie, or 10 miles south of Eaton Rapids, moving
east northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mason... Leslie... Stockbridge...
Aurelius... Onondaga... Bunker Hill...
Springport... Parma... Dansville...
Eden... Fitchburg... Tompkins...
Rives Junction... Mason Jewett Airport...
Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4231 8413 4226 8463 4238 8471 4241 8465
4242 8460 4258 8460 4265 8415
TIME...MOT...LOC 2243Z 245DEG 21KT 4236 8459
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 50 min |
| Aug 11, 5:41 PM EDT | Special Weather Statement | GRR | Gratiot | 94 min |
| Aug 11, 6:43 PM EDT | Special Weather Statement | GRR | Ingham | 92 min |
Nearby
Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.